Iowa, 2010

Flooding in Iowa, July 28 to 31, 2010

July 28 to 31, 2010 · NWS DVN · 2 events in 2 counties and zones

5 feet on July 28 around 1 pm CDT. 5 feet around 1 am CDT July 30.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the fourth week of July resulted in the Wapsipinicon River at De Witt going above the moderate flood stage level of 11.5 feet on July 28 around 1 pm CDT. It crested around 13.5 feet around 1 am CDT July 30. It remained above the moderate flood stage level though the end of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 28, 2:03 AM CST, 9 hours 57 minutes earlier.

Area forecast discussion, Jul 28, 2:03 AM CST, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 AM CDT WED JUL 28 2010

.SYNOPSIS...
OVERNIGHT WARMTH HAS BEEN IMPRESSIVE SO FAR TONIGHT...WITH
TEMPERATURES AT 2 AM HOLDING IN THE MID TO UPPER 70S...WITH
DEWPOINTS IN THE LOWER TO MID 70S. A LARGE MCS HAS BACK BUILT ON ITS
JOURNEY SOUTHEAST...AND NOW IS PRODUCING TRAINING HEAVY RAINS FROM
NEAR SOUIX FALLS TO SOUTHERN WISCONSIN. WE ARE VERY LUCK THIS IS NOT
SETTING UP 70 MILES FARTHER SOUTH!

&&

.SHORT TERM...TODAY AND TONIGHT...
CONVECTION SHOULD GRADUALLY DEVELOP SOUTH AS THE MCS BACKBUILDS THIS
MORNING. ALL SHORT TERM GUIDANCE SUGGESTS IT SHOULD WEAKEN TOWARDS
12Z...AND THUS SHOULD NOT POSE A SIGNIFICANT HEAVY RAIN THREAT IN
OUR COUNTIES. WE WILL CERTAINLY WATCH THIS CLOSELY.  THE FRONT...AND
CONVECTIVE OUTFLOW WILL MOVE THROUGH THE CWA FROM NORTH TO SOUTH
TODAY...PRODUCING A THREAT FOR DISSIPATING CONVECTION...AS WELL AS
SCATTERED NEW GROWTH CELLS THROUGH THE DAY. FORCING LOOKS RATHER
WEAK...BUT WITH SOME CAPE EXISTING FROM DAWN THROUGH AFTERNOON...WE
WILL NEED TO HAVE AT LEAST MODERATE POPS GOING INCLUDING THUNDER.

THE SURFACE FRONT SHOULD MOVE INTO THE FAR SOUTH THIS
AFTERNOON...AND ANY STRONG SURFACE BASED STORMS SHOULD BE CONFINED
TO THE SOUTH THIS AFTERNOON. FARTHER NORTH...THE 925 AND 850 FRONTS
SHOULD MOVE ACROSS DURING THE AFTERNOON...AND THUS SOME POPS ARE
STILL NEEDED THERE.  HIGHS TODAY SHOULD STILL REACH THE MID TO UPPER
80S CENTRAL AND NORTH...AND NEAR 90 SOUTH. THIS SHOULD BE DUE TO
MANY DRY HOURS...AND AT LEAST SEVERAL PARTLY TO MOSTLY SUNNY HOURS.
HEAT INDEX READINGS MAY REACH NEAR 100 IN THE SOUTH...BUT CONVECTION
IN THE NORTH THIS MORNING ADDS ENOUGH REASON TO HOLD OFF ON ANY HEAT
ADVISORY.

TONIGHT...THE FRONT SHOULD BE SOUTH OF THE CWA...ALONG WITH ANY
CONVERGENCE AND STORMS. DRIER AIR WILL GRADUALLY FILTER IN...AND
LOWS IN THE LOWER TO MID 60S SEEM WELL ON TRACK FOR MOST LOCATIONS.
..ERVIN..

.LONG TERM...THURSDAY THROUGH TUESDAY...
HIGH PRESSURE FOLLOWING THE CURRENT COLD FRONT TO BRING DRY AND
SLIGHTLY COOLER AND LESS HUMID WEATHER THURSDAY...THEN ANOTHER ROUND
OF THUNDERSTORMS LIKELY FRIDAY AS NEXT UPPER LEVEL SHORTWAVE TROUGH
IN DEVELOPING NW FLOW ALOFT SENDS A WEAK SURFACE WAVE THROUGH THE
REGION.

LATEST MODELS HAVE CONSIDERABLE TIMING DIFFERENCES IN THE
SURFACE BOUNDARY AND ASSOCIATED PRECIPITATION ARRIVING DURING THE
DAY FRIDAY. THE OVERALL TREND APPEARS TO BE SLOWING THE FROPA TO
LATER IN THE DAY. HOWEVER...WITH DECENT WARM AIR ADVECTION OUT AHEAD
OF THE WAVE OVERSPREADING THE AREA DURING THE DAY...MARGINAL H7
CAPPING AND SUFFICIENT MID LEVEL LAPSE RATES...ELEVATED SHOWERS AND
THUNDERSTORMS MAY OCCUR DURING THE DAY. HIGHER MUCAPES DEVELOPING
DURING THE LATE AFTERNOON AND EVENING...ALONG WITH 30 TO 40 KT DEEP
LAYER SHEAR...MAY BE SUFFICIENT FOR A FEW SEVERE STORMS...AND SPC
HAS THE NW 1/3RD CWA IN THE DAY 3 SLIGHT RISK. WILL THUS KEEP
THUNDERSTORM CHANCES FRI AND FRI NIGHT PERIODS...WITH HIGHER POPS
CENTERED CLOSE TO THE FRONT.

HIGH PRESSURE AND LARGELY SUBSIDENT NW FLOW ALOFT LOOKING MORE
LIKELY TO RESULT IN DRY WEEKEND WITH NEAR TO PERHAPS BELOW NORMAL
TEMPERATURES. BEYOND...LATEST ECMWF AND GFS HAVE TRENDED TOWARD MORE
SIMILAR SOLUTIONS...SUGGESTING A RETURN TO MORE ACTIVE RING OF FIRE
PATTERN MON AND TUE. THIS SUPPORTS CURRENT FORECAST WITH RETURN OF
THUNDERSTORM CHANCES MON NIGHT INTO TUE...ALONG WITH INCREASING
TEMPERATURES AND HUMIDITY.
..SHEETS..

&&

.AVIATION...
SHOWERS AND STORMS WILL BE POSSIBLE AT TAF SITES THIS MORNING
THROUGH AFTERNOON ON A SCATTERED BASIS. THIS IS COVERED BY VCTS
WORDING THROUGH AFTERNOON. VFR SKIES SHOULD BE SEEN OUTSIDE OF THE
SCATTERED TO ISOLATED STORMS. WINDS THIS MORNING WILL BE SOUTHERLY
AT 5 TO 10 KTS...AND BY 18Z...LIGHT WEST TO NORTHWEST WINDS WILL
BLOW AS A COLD FRONT MOVES SOUTH ACROSS THE AREA.
..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

ERVIN/SHEETS
Hazardous weather outlook, Jul 28, 3:36 AM CST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 AM CDT WED JUL 28 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
436 AM CDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS ARE POSSIBLE VERY EARLY THIS MORNING OVER
EASTERN IOWA AND NORTHWEST ILLINOIS. STRONGER STORMS MAY PRODUCE A
QUICK 40 MPH WIND GUST AND BRIEF HEAVY RAIN. MORE SHOWERS AND
THUNDERSTORMS ARE POSSIBLE TODAY AS A COLD FRONT SWEEPS SOUTH OVER
THE AREA. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE
STORMS SOUTHEAST OF BURLINGTON TO STERLING ILLINOIS. THE MAIN
THREAT FROM ANY ISOLATED SEVERE STORMS THIS AFTERNOON WOULD BE
DAMAGING WINDS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE LIKELY FRIDAY AND FRIDAY NIGHT ACROSS
THE OUTLOOK AREA. SOME OF THESE STORMS MAY BE SEVERE IN THE
AFTERNOON AND EVENING. THE AREA OF GREATEST RISK AT THIS TIME
APPEARS TO BE ACROSS EASTERN IOWA...WEST OF A LINE FROM DUBUQUE TO
KEOSAUQUA...WHERE THE STORM PREDICTION CENTER HAS PLACED A SLIGHT
RISK. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WIND AND LARGE
HAIL.

THERE IS A CHANCE OF OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY. IT
IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...MAINLY SOUTHEAST OF
BURLINGTON TO STERLING ILLINOIS.

ERVIN/SHEETS

In the hours before

Special weather statement, Jul 28, 10:37 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1137 AM CDT WED JUL 28 2010

IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-282100-
JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB...MEMPHIS...KAHOKA
1137 AM CDT WED JUL 28 2010

...ANOTHER HOT AND HUMID DAY...

IT WILL BE ANOTHER HOT AND HUMID DAY ACROSS THE AREA TODAY.
TEMPERATURES NEAR 90 THIS AFTERNOON COMBINED WITH DEWPOINT VALUES
IN THE MID 70S WILL ONCE AGAIN PUSH HEAT INDEX VALUES TO NEAR 100.
CLOUD COVER MOVING INTO THE AREA FROM THE NORTH MAY ACT TO BRING
TEMPERATURES DOWN LATER THIS AFTERNOON...AND COOL HEAT INDEX
VALUES. UNTIL THEN THOUGH...AT TIMES THE HEAT INDEX VALUES MAY
RISE INTO THE DANGEROUS 100 TO 105 RANGE.

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE HEAT
OR STRENUOUS ACTIVITY. DRINK PLENTY OF FLUIDS TO AVOID
DEHYDRATION.

LE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Clinton

When
July 28, 12:00 PM CST to July 31, 11:59 PM CST
Where
Clinton County, 3.6 mi NNW of Toronto to 4.12 mi SW of Big Rock
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
41.950, -90.900

Flood, Scott

When
July 28, 12:00 PM CST to July 31, 11:59 PM CST
Where
Scott County, 15.14 mi NNW of Dixon to 5.34 mi NW of New Liberty
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
41.950, -90.900

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251702, 251703.